Cardiopulmonary bypass in patients with heparin-induced thrombocytopenia and thrombosis
Review published in The Annals of thoracic surgery (2000)
Abstract
Heparin-induced thrombocytopenia and thrombosis (HITT) is an immunomediated disorder induced by the administration of heparin for therapeutic purposes. The presence of this condition in patients requiring full heparinization for cardiopulmonary bypass constitutes a formidable challenge for the cardiac surgeon. In this review, the clinical and experimental experience described in the literature are discussed in the perspective of the normal coagulation and the pathophysiology of HITT and in the light of a variety of old and new alternative anticoagulants.
Abstract sourced from PubMed (NCBI) for the cited record. See the original publication for the authoritative version.
Summary
Review of heparin-induced thrombocytopenia and thrombosis pathophysiology and of the clinical and experimental experience with old and new alternative anticoagulants for patients needing full heparinization during cardiopulmonary bypass.
Context
This review discusses the clinical challenge of performing cardiopulmonary bypass in patients with heparin-induced thrombocytopenia and thrombosis (HITT), an immunomediated disorder caused by heparin administration. The authors review clinical and experimental experience with various old and new alternative anticoagulants, framed within the context of normal coagulation physiology and HITT pathophysiology. The abstract does not mention leeches, hirudin, leech-derived molecules, or hirudotherapy at any point.
Citation
Reference (Vancouver style)
Follis F, Schmidt CA. Cardiopulmonary bypass in patients with heparin-induced thrombocytopenia and thrombosis. Ann Thorac Surg. 2000;70(6):2173-2181. doi:10.1016/s0003-4975(00)01329-1. PMID: 11156153
Bibliographic details (authors, volume, pages, DOI) are taken from the PubMed record.
Added to ASH library: May 28, 2026 · Site last updated: June 18, 2026